Lexapro Causing Anxiety With Dose Increase

In our latest question and answer, the pharmacist discusses Lexapro causing anxiety when the dose is increased and how to manage it.

Question

I got a dosage increase on Lexapro from 5mg to 10mg. Two weeks later I'm feeling increasingly anxious. is this normal? Will this subside?

Asked by Kareen On Nov 19, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Nov 21, 2022
Last updated Nov 21, 2022

Key points

  • Lexapro (escitalopram) is an SSRI, a drug class associated with a number of side effects, including anxiety.
  • Side effects from Lexapro are, for the most part, dose-dependent, meaning they are more likely to occur with high doses (including dose increases).
  • Anxiety caused by Lexapro generally tends to decrease in severity the longer you take the drug.
  • Several strategies can be utilized to reduce the severity of Lexapro's side effects.

Answer

Yes, when either starting Lexapro or increasing your dose, you may experience certain side effects. Most of the side effects of the drug are considered 'dose-dependent', meaning they happen with more frequency and severity as your dose goes up.

Lexapro is generally started at a low dose, around 5mg to 10mg per day, and slowly increased to allow your body time to get used to the drug. This helps reduce the severity of any side effects you may experience, but it won't completely eliminate the chance they occur. 

Most of the side effects of Lexapro are transient, meaning they tend to go away the longer you are on the drug. However, in some individuals, they can linger, which may necessitate dose changes or even a change in drug.

Now, in your question, you stated specifically that you noticed increased anxiety from a dose increase. This side effect is not uncommon, and, as mentioned, is more likely to happen as you increase your dose.

Like most side effects, anxiety tends to decrease over time (usually one to two weeks). If you find it not getting better, be sure to reach out to your doctor.

Lexapro Can Cause 'Activation' Side Effects

Lexapro (escitalopram) is an SSRI (selective serotonin reuptake inhibitor), a drug class that is associated with several side effects. I'll focus on anxiety as that is the problem you are experiencing.

'Anxiety' is a side effect of Lexapro that is often lumped into a group of similar side effects known as 'activation' side effects. Other 'activation' side effects include:

  • Restlessness
  • Agitation
  • Sleep disturbances
  • Anxiety
  • Akathisia (feeling of inner restlessness) 

Activation side effects are almost always mentioned in medical guidelines that involve treatment with SSRIs.

For one example, the 'Practice Guidelines for the treatment of Patients with Major Depressive Disorder' states the following:

"SSRIs sometimes precipitate or exacerbate restlessness, agitation, and sleep disturbances—side effects that often attenuate with time. Anxiety may be minimized by introducing the agent at a low dose. Akathisia has also been reported in patients taking SSRIs and may contribute to reported restlessness or activation. If akathisia does occur, a beta-blocker or benzodiazepine can be tried to reduce symptoms. Insomnia can be treated by using sleep hygiene techniques or CBT as a first approach or by adding a sedative-hypnotic medication or trazodone. Some have found melatonin to be helpful in treating SSRI induced insomnia."
Practice Guidelines for the Treatment of Major Depressive Disorder

How To Manage Anxiety Caused By Lexapro

As mentioned, most side effects of Lexapro, including anxiety, can happen when you increase your dose, as you have.

In terms of managing this, you have a few options.

One option is to simply try and wait it out, as it tends to go away, or at the very least, reduce in severity, over time (most often, a few weeks)

However, if you are finding the anxiety debilitating, for many individuals, the best option is to lower your dose to a previously well-tolerated dose and increase it more slowly. This may include splitting tablets in half or quarters to get doses in between commercially available ones (Lexapro tablets can safely be split).

Medical guidelines do sometimes suggest adding on other drugs temporarily to help manage side effects caused by Lexapro. Drugs like beta-blockers or benzodiazepines have been suggested. If sleeping is a problem, mild hypnotics may be an option too.

Final Words

I hope you found this answer helpful and provided some insight.

Yes, what you are experiencing is 'normal' and, in most cases, the side effects do subside over time. You have some management options that I discussed in the sections above as well. I highly recommend talking to your doctor about what you are experiencing so you can be appropriately treated and monitored.

Thanks for reaching out!

References

  • Practice Guideline for the Treatment of Patients With Major Depressive Disorder, Psychiatry Online
  • Second-Generation Antidepressants in the Pharmacologic Treatment of Adult Depression: An Update of the 2007 Comparative Effectiveness Review [Internet], PubMed
  • Lexapro Prescribing Information, AccessFDA
  • Incidence and predictors of activation syndrome induced by antidepressants, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions